In the first 24 hours, disaster survivors such as those in Joplin, Mo., often exhibit confusion, despair, disbelief and disorientation. The emotional distress often is compounded by concerns about safety and finding shelter.
But mental health professionals urge doctors to be cautious about prescribing medication to ease symptoms. They say drugs sometimes can hinder a person’s ability to cope properly with a traumatic event.
“The goal is to help an individual make sense of their world being overturned. If one is overmedicated, that makes it much more difficult to do the psychological work of moving beyond the trauma,” said Richard Shadick, PhD, director of the Pace University Counseling Center in New York City, in a featured article in this week’s American Medical News.
In cases of terrorism — such as the Sept. 11, 2001, attacks — fear is a common response among victims. Some survivors develop acute stress disorder shortly after a traumatic incident, Shadick said. The condition can last up to a month and is characterized by anxiety, disorientation, and difficulty sleeping or eating.